Accidents happen from a broken condom, to forgetting the pill and having sex anyway, or simply getting carried away. Thankfully for those who want to avoid being pregnant, the morning after pill is pretty effective. You may be curious what to expect from taking it, though. The potential side effects are listed on the package insert, but what do real women taking emergency contraception experience afterward?
I asked three friends who have taken emergency contraception, including one friend who took the morning after pill three times (!!!) in the last year how they felt after taking it. Here is a list of their experiences (not everyone had the same experience, but all my three friends felt quite similar).
1. Weird, prolonged menstrual bleeding
The frequent emergency contraceptive user commented that she starts bleeding quite soon after taking it, and it goes on for a long time. She says her cycles don't return to normal for a few months. Many women experience a change in menstrual bleeding after the pill. This may be accompanied by cramping and lower abdominal pain, but not always.
Nausea is a side effect of the morning after pill that many women are concerned about, but only one of the three women I asked experienced it. Statistically, around one in four women will feel sick after taking an emergency contraceptive. If you have a reason to think you will feel (or be) sick, ask your pharmacist for anti-nausea medication.
3. Mood swings
All of my friends experienced mood swings after taking the morning after pill. The hormones in this drug can indeed cause mood swings. Taking the morning after pill can also be a bit emotional you may be worried about getting pregnant anyway, feel sad about any fertilized embryos not surviving, or be concerned about sexually transmitted diseases you could have caught during the same encounter. Your relationship may be a little shaken by the event. All in all, it's not surprising that you may experience mood swings!